Texas, 2010

Flash Flood and Hail in Texas, May 17, 2010

May 17, 2010 · NWS FWD · 19 events in 8 counties and zones

A boundary extendeding from Breckenridge to Duncanville to Tyler served as a focus for thunderstorm development as temperatures rose to 90 degrees. Severe thunderstorms developed and produced up to ping pong size hail and several downbursts, mainly south of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$280,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A boundary extendeding from Breckenridge to Duncanville to Tyler served as a focus for thunderstorm development as temperatures rose to 90 degrees. Severe thunderstorms developed and produced up to ping pong size hail and several downbursts, mainly south of Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 17, 12:22 PM CST, 54 minutes earlier.

Area forecast discussion, May 17, 12:22 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
122 PM CDT MON MAY 17 2010

.AVIATION...
BOUNDARY INITIATING ISOLD SHRA/TSRA ALONG I-20 CORRIDOR AND D/FW
METRO ARPTS A GOOD 3 HRS SOONER THAN EXPECTED...POSSIBLY DUE
STRONGER CONVERGENCE THAN EXPECTED BY 4 KM WRF/RUC12 MODELS.
THUS...HAVE UPDATED FOR VCTS/CB BKN060 CIGS FOR D/FW ARPTS THROUGH
21Z/4PM...THEN WILL CONTINUE VCSH THROUGH EARLY EVENING...AS
BOUNDARY SHOULD PUSH SWD TOWARD WACO WITH A LITTLE STORM OUTFLOW
PUSH AS WELL.

.../PREVIOUS AVIATION DISCUSSION/...
W TX MCS MOVING SE ABOUT 30 KTS OR SO AND BEING INDUCED BY A WNW
FLOW SHORTWAVE UPPER DISTURBANCE...WHILE A WEAK/DIFFUSE SFC BOUNDARY
LINGERS FROM BETWEEN KBKD-KMKN...TO KXBP/KDTO...TO KGVT/KSLR OR
JUST NORTH OF THE I-20 CORRIDOR AND METRO AIRPORTS...SO WEAK WNW
WINDS TO BECOME NLY 7-10 KTS BY 21Z UNDER VFR CONDS. HEATING AND
INSTABILITY OFF MCS CIRRUS/ANVIL BLOW OFF ALONG WITH CONVERGENCE
ALONG WEAK BOUNDARY AND HEATING TO PRODUCE SOME WDLY SCT STORMS IN
VCNTY OF D/FW METRO AIRPORTS BY 21Z AND WILL INTRODUCE CB FOR NOW
AND CONTINUE TO MONITOR. WACO/ACT SHOULD BE A FEW HOURS LATER AND
WELL SOUTH OF THE BOUNDARY...WITH ALL AIRPORTS SEEING INCREASING
CIRRUS BY/AFTER 00Z/THIS EVENING. FUTURE AIRPORT WX WARNING MAY BE
NEEDED AFTER 21Z AND HAVE TO WATCH FOR STORM OUTFLOW WINDS AND
LIGHTNING AS THE MAIN THREATS.

OTHERWISE...MAINLY A VFR NIGHT WITH OCCNL VFR CIGS AND A FEW
SHOWERS...BUT WITH LIGHT E/NE WINDS AND HIGH LOW LEVEL MOISTURE
CONTENT...SOME MVFR/BR MAY ENSUE AROUND 12Z TUES/DAYBREAK...WITH
POSSIBLE LOWER CIGS AS WELL. FOR NOW...ONLY INDICATE CIGS AT
WACO UNTIL BETTER CONFIDENCE CAN BE HAD.

05/

05

&&

.UPDATE...
QUICK UPDATE TO INCREASE POPS TO CHANCE ACROSS ALL OF NORTH TEXAS
SOUTH OF A SULPHUR SPINGS...GRAHAM LINE. BOUNDARY LYING ACROSS THE
AREA PROVIDING FOCUS FOR STORMS ALREADY. 84

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT MON MAY 17 2010/
ISOLATED SHOWERS AND THUNDERSTORMS CONTINUED OVERNIGHT ACROSS THE
WESTERN HALF OF NORTH TEXAS. A MOIST AND UNSTABLE ATMOSPHERE WILL
REMAIN ACROSS THE REGION FOR THE NEXT SEVERAL DAYS. WITH A LACK
OF STRONG MID TO UPPER LEVEL FORCING AND ONLY SOME WEAK SURFACE
BOUNDARIES RESULTING FROM YESTERDAY/S AND OVERNIGHT STORMS....THE
AREAL COVERAGE FOR SHOWERS AND THUNDERSTORMS WILL BE ISOLATED TO
SCATTERED AT BEST THROUGH TUESDAY. AN UPPER LEVEL STORM SYSTEM
WILL MOVE INTO NORTHERN CALIFORNIA TONIGHT AND MOVE EAST ACROSS
THE INTERMOUNTAIN WEST TUESDAY NIGHT AND INTO THE CENTRAL PLAINS
THURSDAY. THE BEST LIFT ASSOCIATED WITH THIS SYSTEM WILL BE TO OUR
NORTH...BUT WE SHOULD SEE A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH THURSDAY NIGHT...WITH THE BEST CHANCES OF SEE
RAIN ACROSS THE NORTHERN HALF OF NORTH TEXAS. DRY WEATHER IS THEN
EXPECTED OR FRIDAY THROUGH THE WEEKEND.  58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  83  66  88  71 /  20  30  10  20  30
WACO, TX              67  85  68  90  71 /  20  20  10  20  20
PARIS, TX             59  80  59  85  68 /  20  40  10  20  50
DENTON, TX            63  81  65  87  71 /  20  40  10  20  30
MCKINNEY, TX          62  80  63  87  70 /  20  40  10  20  40
DALLAS, TX            65  83  66  88  71 /  20  30  10  20  30
TERRELL, TX           65  83  65  87  70 /  20  30  10  20  30
CORSICANA, TX         65  85  67  88  70 /  20  20  10  10  20
TEMPLE, TX            67  85  68  90  70 /  20  20  10  10  10
MINERAL WELLS, TX     63  81  66  88  68 /  30  30  20  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/84
Hazardous weather outlook, May 17, 9:30 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 AM CDT MON MAY 17 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1030 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEST OF INTERSTATE
35 THIS AFTERNOON AND EVENING...WITH MORE ISOLATED COVERAGE FURTHER
EAST. DAMAGING WIND TO 60 MPH...LARGE HAIL...AND FREQUENT CLOUD-TO-
GROUND LIGHTING CAN BE EXPECTED WITH ANY STORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES CONTINUE TUESDAY THROUGH THURSDAY NIGHT ACROSS
NORTH TEXAS. THE MOST LIKELY DAY FOR SEVERE WEATHER WILL BE WEDNESDAY
AND WEDNESDAY NIGHT WHEN AN UPPER LEVEL TROUGH PASSES THROUGH THE
PLAINS. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE NORTHWESTERN
COUNTIES OF NORTH TEXAS AND DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

OTHERWISE...ISOLATED SEVERE STORMS ARE POSSIBLE ON TUESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY AND THIS EVENING...
MOST LIKELY WEST OF INTERSTATE 35.

05/

In the hours before

Special weather statement, May 17, 12:03 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
103 PM CDT MON MAY 17 2010

TXZ116-171830-
PALO PINTO TX-
103 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PALO PINTO COUNTY

AT 102 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF RANGER...MOVING SOUTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON.

PENNY-SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINFALL CAN BE
EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3274 9857 3274 9806 3261 9806 3251 9806
      3252 9807 3252 9857 3265 9857
TIME...MOT...LOC 1802Z 299DEG 5KT 3263 9849

CAVANAUGH
Special weather statement, May 17, 12:13 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
113 PM CDT MON MAY 17 2010

TXZ119-120-171845-
DALLAS TX-ROCKWALL TX-
113 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL DALLAS COUNTY
  SOUTHERN ROCKWALL COUNTY

AT 113 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF MESQUITE...MOVING EAST AT 10
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HEATH...MESQUITE AND
SUNNYVALE.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3283 9632 3282 9651 3274 9652 3276 9672
      3286 9670 3292 9631
TIME...MOT...LOC 1813Z 256DEG 7KT 3282 9652
Special weather statement, May 17, 1:11 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
211 PM CDT MON MAY 17 2010

TXZ120-121-171945-
ROCKWALL TX-KAUFMAN TX-
211 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  KAUFMAN COUNTY
  ROCKWALL COUNTY

AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF TERRELL...MOVING SOUTHEAST
AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMBINE...COTTONWOOD...
CRANDALL...FATE...FORNEY...GRAYS PRAIRIE...HEATH...KAUFMAN...KEMP...
ROCKWALL...ROYSE CITY AND TERRELL.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3236 9645 3241 9644 3248 9650 3253 9650
      3254 9652 3299 9651 3299 9630 3285 9629
      3285 9608 3237 9607
TIME...MOT...LOC 1910Z 310DEG 11KT 3268 9635

CAVANAUGH
Special weather statement, May 17, 1:15 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
215 PM CDT MON MAY 17 2010

TXZ134-171945-
ELLIS TX-
215 PM CDT MON MAY 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ELLIS COUNTY

AT 215 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF ENNIS...MOVING SOUTHEAST AT 10
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALMA...ENNIS...FERRIS AND
PALMER.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3222 9661 3239 9676 3254 9668 3255 9654
      3250 9650 3247 9650 3241 9643 3236 9645
      3233 9640
TIME...MOT...LOC 1915Z 319DEG 8KT 3238 9661

85/NH

The radar

The Dyess AFB radar (KDYX), 69 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Hail, Eastland

When
May 17, 1:16 PM CST
Where
Eastland County, 7.78 mi E of Tiffin
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.499, -98.516

Nickel hail fell near the intersection of Interstate 20 and Highway 16 east of Ranger.

Hail, Eastland

When
May 17, 1:18 PM CST
Where
Eastland County, 2.45 mi SE of Tiffin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.475, -98.620

Quarter size hail fell 2 miles east of the city of Ranger.

Hail, Ellis

When
May 17, 1:27 PM CST
Where
Ellis County, 1.44 mi NNW of Ennis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.349, -96.640

Penny size hail fell between Ennis and Garrett.

Hail, Ellis

When
May 17, 1:31 PM CST
Where
Ellis County, 1.81 mi NE of Garrett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.390, -96.630

Numerous penny to quarter size hail stones fell 4 miles north of Ennis. The largest hailstone was the size of a half-dollar.

Hail, Ellis

When
May 17, 1:39 PM CST
Where
Ellis County, 1.81 mi NE of Garrett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.390, -96.630

Hail size increased to ping pong balls 4 miles north of the city of Ennis.

Hail, Palo Pinto

When
May 17, 2:02 PM CST
Where
Palo Pinto County, 3.35 mi ENE of Metcalf Gap
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.738, -98.377

Quarter size hail fell at the intersection of Highway 180 and Farm-to-Market Road 919 west of the city of Palo Pinto.

Hail, Dallas

When
May 17, 2:10 PM CST
Where
Dallas County, Seagoville
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.630, -96.530

Quarter to Golfball size hail fell in the city of Seagoville.

Thunderstorm Wind, Dallas

When
May 17, 2:10 PM CST
Where
Dallas County, 1.04 mi ESE of Bobwyn
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
32.646, -96.563

Power poles were bent over and 10 grain houses suffered damage in the city of Seagoville. Tree damage was also reported around the city.

Hail, Bell

When
May 17, 3:53 PM CST
Where
Bell County, 2.64 mi WSW of Simmonsville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.082, -97.739

Penny size hail fell at Ellison High School in the city of Killeen.

Thunderstorm Wind, Bell

When
May 17, 3:53 PM CST
Where
Bell County, 3.66 mi WSW of Killeen Muni Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.053, -97.733

Four large trees were blown down off of Stagecoach Rd in the city of Killeen.

Flash Flood, Tarrant

When
May 17, 4:45 PM CST to 5:10 PM CST
Where
Tarrant County, 1.1 mi SW of Forest Hill to 0.52 mi NW of Forest Hill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.660, -97.034

Several high water rescues were conducted at intersections in south Arlington due to heavy rainfall.

Thunderstorm Wind, McLennan

When
May 17, 5:00 PM CST
Where
McLennan County, McGregor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.430, -97.420

A large tree was uprooted by a thunderstorm wind gust in McGregor. Numerous power outages were also reported around the city.

Thunderstorm Wind, McLennan

When
May 17, 5:00 PM CST
Where
McLennan County, 2.01 mi SSE of Atco
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
31.422, -97.240

A trained spotter measured a 62 mph wind gust at the intersection of Spring Valley Rd and Old Lorena Rd west of the city of Hewitt.

Thunderstorm Wind, McLennan

When
May 17, 5:00 PM CST
Where
McLennan County, 0.93 mi SW of Moody
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.310, -97.361

A building in the 500 block of Avenue D in downtown Moody sustained damage to its brick facade.

Thunderstorm Wind, Bell

When
May 17, 5:10 PM CST
Where
Bell County, 3.01 mi SSE of Moffat
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.160, -97.450

Four to five inch diameter limbs from a cedar tree were blown down in the city of Morgan's Point.

Thunderstorm Wind, Bell

When
May 17, 5:17 PM CST
Where
Bell County, Temple
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
31.100, -97.350

Numerous tree limbs were blown down across the city of Temple.

Thunderstorm Wind, Bell

When
May 17, 5:17 PM CST
Where
Bell County, Temple
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.100, -97.350

A trained spotter estimated a 60 mph wind gust in the city of Temple.

Thunderstorm Wind, Robertson

When
May 17, 6:10 PM CST
Where
Robertson County, 1.52 mi W of Calvert
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
30.981, -96.676

Numerous trees were blown down in the city of Calvert.

Thunderstorm Wind, Robertson

When
May 17, 6:20 PM CST
Where
Robertson County, Hearne
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
30.880, -96.600

Several large trees were blown down by thunderstorm gusts in the city of Hearne. Power was also out for most of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233665, 233666, 233667, 233668, 233669, 233670, 233671, 233672, 233673, 233689, 233674, 233675, 233676, 233677, 233678, 233679, 233680, 233681, 233682.